Vancouver police caution drug users after spike in overdose deaths

By The Canadian Press
February 7, 2016 - 12:10pm

VANCOUVER — Police are warning drug users to be cautious after 11 overdose deaths in 16 days.

Police say the spike is concerning because three people typically die each week from drug overdoses.

The high number of recent deaths occurred in the Downtown Eastside and east Vancouver neighbourhoods, and police believe fentanyl use may be the cause.

Police say the victims ranged in age from 20 to 56 and that not all of them were known or experienced drug users.

Early signs of fentanyl overdose include severe sleepiness, slow heartbeat, trouble breathing, cold, clammy skin, and trouble walking or talking.

The Take Home Naloxone program in B.C. provides training and kits at various clinics and emergency departments so people can take the drug also known as narcan to reverse symptoms of an overdose.

The Canadian Press

Speed and alcohol suspected in crash that injures 5

Join the Discussion

We are happy to provide a forum for commenting and discussion. Please respect and abide by the house rules: Keep it clean, keep it civil, keep it truthful, stay on topic, be responsible, share your knowledge, and please suggest removal of comments that violate these standards. See full commenting rules.